Opioids and Prescription Drug Overdose Prevention
The misuse of prescription medication and opioid-based drugs has increased significantly over the years to become a public health concern in Connecticut. This misuse or abuse includes taking these medications in higher doses than prescribed, for a purpose other than that for which it was prescribed, or taking a medication that was prescribed for another person or obtained off the streets. Opioid overdose is often characterized by a decrease in breathing rate which if not quickly addressed leads to death.
The Naloxone + Opioid Response App (NORA) is a free interactive educational tool that will expand the understanding of what naloxone is and reinforce initial training given when a person fills their prescription for it. The vital role naloxone plays in reversing an opioid overdose has been cited by the Surgeon General's office.
The app will:
provide resources for people interested in learning about opioids,
recognize the signs of an opioid overdose and how to respond,
explain the protections offered by the Good Samaritan Law,
provide information on proper storage and disposal,
connect people with other resources to prevent overdose and
to find treatment and recovery supports.
Updates will be ongoing with input from users of the app, with the intent that local coalitions and support staff at hospitals will share the app with family, friends and persons at risk of overdose. A train-the-trainer sheet is available to help integrate the app into other educational programs.
You can access the app at www.norasaves.com. Contact our program for more information.
Current Educational Opportunities
Medication Assisted Treatment: MAT 8-Hour Waiver Training July 25th, 2019.
In Connecticut, residents are more likely to die from unintentional drug overdose than a motor vehicle accident. The majority of these deaths are linked to overdose of prescription opioid painkillers and illicit opioids. According to the CDC, the 2016 Connecticut age-adjusted rate for drug induced mortality is 25.1 per 100,000 population compared to the 2016 national rate of 17.1.
The Connecticut Department of Public Health presents an interactive dashboard with drug overdose data to increase public awareness about the impact of the opioid crisis in Connecticut. In this dashboard, demographic, geographic and type of drug-related overdose information can be visualized through the years from 2012 to June of 2018.
To navigate the dashboard, hover over maps and charts to get more details. To view the dashboard for selected years, time periods, demographics or types of drugs involved, single click on these sections. Click again to go back to original view.
The DPH uses syndromic surveillance system data from the EpiCenter system to provide near real-time estimates of emergency department (ED) utilization for suspected drug overdoses in order to quickly detect and respond to changes in patterns of both fatal and nonfatal opioid overdoses. Please see the following links for preliminary data maps on ED utilization for suspected overdoses due to all drugs (including all opioids, stimulants, benzodiazepines), all opioids (including prescription painkillers and fentanyl/analogues), and heroin overdoses:
- Suspected opioid overdose-related emergency department visits by county of residence for quarters 3 and 4 in 2018
- Emergency Department Utilization for Suspected Drug Overdose Visits, March 2018-March 2019
- Emergency Department Utilization for Suspected Any Opioid Overdose Visits, March 2018-March 2019
- Emergency Department Utilization for Suspected Heroin Overdose Visits, March 2018-March 2019
- Syndromic Surveillance System Report, January 2019
- Prescription Drug Monitoring and Reporting System Report, January 2019
- Neonatal Abstinence Syndrome Report, October 2018
Enhanced State Surveillance of Opioid-Involved Morbidity and Mortality
This is a CDC grant-funded program that aims to improve the capacity and ability to collect, analyze, and report, in a more timely manner, the number and rate of opioid-related emergency department visits and opioid overdose deaths. Funding from this grant also supports increasing the amount of complex opioid and drug toxicology testing being ordered by the Office of the Chief Medical Examiner for suspected opioid-involved deaths.
'Change the Script' is a statewide public awareness campaign to help communities address the prescription drug and opioid misuse crisis. In collaboration with the Connecticut Department of Mental Health and Addiction Services (DMHAS), Department of Consumer Protection (DCP), and Department of Children and Families (DCF) , DPH has launched an educational campaign for state residents that helps to increase awareness of the dangers of opioid and prescription drug misuse while focusing on decreasing the stigma of addiction and promoting life saving measures such as naloxone and treatment. The campaign materials available for use include social media messages, PSAs (radio and TV), billboards, posters, and brochures.
"Change the Script" is a toolkit that contains creative materials such as advertisements, posters, billboards, direct-distribution pieces, radio scripts, and other materials that can be co-branded and used locally. Ready-to-use materials that do not require customization are also available for distribution and use at the state level.
"Change the Script RX" is a targeted campaign to prescribers to increase awareness and utilization of the CT Prescription Monitoring and Reporting System (CPMRS). It utilizes digital ads, direct mail, social media, posters, flyers and journal advertising to reach prescribers and pharmacist.
- Mixing opioids with other drugs, particularly alcohol or sedatives.
- Resumption of use after a period of abstinence from opioid use, such as recent release from a rehabilitation center or from incarceration.
- Elderly persons may forget that they already took their medication and accidentally re-take the same medication.
- Younger age, specifically the teens or early 20s exposed to peer pressure or a social environment where there is drug use.
- Face is extremely pale and/or clammy to the touch.
- Body is limp.
- Fingernails or lips have a blue or purple cast.
- Vomiting or making gurgling noises.
- Cannot be awakened from sleep or is unable to speak.
- Breathing is very slow or stopped.
- Heartbeat is very slow or stopped.
What should I do if I see an overdose?
- Call 911 immediately!
- Support the person’s breathing.
- Administer naloxone (Narcan) if you have it.
- Lay the person on their side once they have resumed breathing.
- Stay with the overdosed person until the ambulance arrives.
Voluntary Opioid Opt-Out Form:
A person who does not wish to be issued a prescription or medication order for an opioid drug may file this Form with their healthcare provider. Upon receipt of the Form from the patients, a healthcare practitioner shall document receipt of the Form in the patient's medical record.
- Opt-Out/Voluntary NonOpioid Directive Form
- Opioid Opt-Out Form Patient Guide Brochure
- Provider Guidance
Using Naloxone to Reverse an Opioid Overdose: http://www.ctvideo.ct.gov/dmhas/NaloxoneTraining.wmv
For more information, please call
The Office of Injury Prevention